Advertisement

Diabetes Forecast

The Healthy Living Magazine

Why Do Injections Cause Atrophy?

I am 80 years old and have used insulin for 48 years. For years, I used my thighs as an injection site and noticed that the fat on the inside of my right thigh began to atrophy. I am fairly trim, only 5 pounds over my high school weight. Now I inject into my "love handles." The atrophy continues to the point that I can see my femoral artery and several large veins. My muscle function is not adversely affected. Why does this happen? What can I do about it? John R. Ring, Dallas, Texas

Roger P. Austin, MS, RPh, CDE, responds:

What to Know:

Injecting insulin has been associated both with loss of fat tissue and with fat growth. A loss of fat tissue under the skin is known as lipoatrophy or lipodystrophy. In extreme cases, this can cause muscle tissues and bones to be more visible. Some people may be more prone to such fat loss than others. Lipoatrophy is uncommon and can often be a sign of an insulin allergy. You should contact your health care provider right away to see whether a change in the type of insulin you use is needed.

Growth of fat tissue, or fat hypertrophy, is very common. It may appear as lumps, or cyst-like formations under the skin where insulin has been injected. Both fat loss and fat growth may be caused by repeated injections in the same areas.

Takeaways:

Growth of fat tissue because of repeated injections can be prevented or reduced by regular rotation of injection sites. The most commonly recommended sites are the middle abdominal area just above the belt line, avoiding an area 2 inches from the belly button, and the upper thigh. Loss of fat tissue may be a sign of insulin allergy and should be discussed with your care provider as soon as possible.

 
Advertisement

Get Free Health Tips

Register for free recipes, news you can use, and simple health tips – delivered right to your inbox.

Advertisement

Get to Know

rapper DJ Spinderella sitting in chair

While she’s still spinning music, DJ Spinderella (aka Deidra Roper) is no longer spinning her wheels when it comes to getting the right information to help her family members who have diabetes. Read more >